Alert archive / Minnesota / Wind Advisories in 2017

Wind Advisory 1, NWS Duluth, MN

February 25, 2017Cook County, Minnesota

NWS Duluth, MN issued this wind advisory at Feb 25, 2017, 7:11 AM CST for Cook County, Minnesota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2017, 7:11 AM CST (13:11 UTC)
Expired
Feb 25, 2017, 12:00 PM CST
In force
5 hr
Issued by
NWS Duluth, MN

County Cook County, MN

The radar

The Duluth radar (KDLH), 166 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS73 KDLH 251311
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
711 AM CST Sat Feb 25 2017

...GUSTY WINDS ALONG THE NORTH SHORE THIS MORNING...

.Orographic and drainage winds along the North Shore are
generating strong and gusty northwest winds this morning.
Sustained winds between 30 and 35 mph, with gusts to near 50 mph,
have been observed at the Grand Marais Harbor. Winds diminish
quickly inland from the lake and the Cook County Airport station
has only reported wind gusts in the 25 to 30 mph range. The winds
should diminish later this morning as the drainage component
weakens.

MNZ021-251800-
/O.NEW.KDLH.WI.Y.0001.170225T1311Z-170225T1800Z/
Southern Cook/North Shore-
Including the city of Grand Marais
711 AM CST Sat Feb 25 2017

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

The National Weather Service in Duluth has issued a Wind
Advisory...which is in effect until noon CST today.

* LOCATION...Along the Lake Superior shore, including MN Highway
  61, in southern Cook County.

* WINDS...Northwest 10 to 30 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. Anyone traveling MN
  Highway 61 may encounter sudden, strong crosswinds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means sustained winds of 35 mph, or frequent wind
gusts greater than 45 mph, are expected. These wind speeds can 
make driving difficult, especially for high profile vehicles. Use 
extra caution. Reduce your speed, keep both hands on the steering
wheel, and be prepared for sudden, strong crosswinds.

&&

$$

Huyck
1 follow-up statement
786 
WWUS73 KDLH 251803
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
1203 PM CST Sat Feb 25 2017

MNZ021-251915-
/O.EXP.KDLH.WI.Y.0001.000000T0000Z-170225T1800Z/
Southern Cook/North Shore-
Including the city of Grand Marais
1203 PM CST Sat Feb 25 2017

...WIND ADVISORY HAS EXPIRED...

Winds along the North Shore from Grand Portage to Silver Bay have
weakened. Thus...the Wind Advisory has been allowed to expire.

$$

JTS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Feb 25, 6:27 AM CST, 44 minutes earlier.

Area forecast discussion, Feb 25, 6:27 AM CST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
627 AM CST Sat Feb 25 2017

.UPDATE...
Issued at 627 AM CST Sat Feb 25 2017

Increased wind speeds and wind gusts for the next few hours along
the North Shore due to strong katabatic flow. Also added flurries
for central and southern St. Louis County and expanded the lake
effect snow showers in northwest Wisconsin. Light snow showers
were observed in the Red River Valley associated with an area of
weak DCVA. Added a mention of snow showers to my southwest and
southern zones as this feature moves through central Minnesota.

&&

.SHORT TERM...(Today through Sunday)
Issued at 502 AM CST Sat Feb 25 2017

At 330 AM light snow lingered over portions of Ashland, Iron, and
Price Counties in northwest Wisconsin. A narrow streamer of very
light snow drifted through the US Highway 53 corridor and passed
through over the office around 3 AM. Additional streamers of very
light snow were indicated by radar stretching from near Hibbing
and Virginia southeastward through Cotton, Alborn, and the Twin
Ports. The departing winter storm was centered over southern
Ontario with a closed 500 mb low over eastern Wisconsin. Quasi-
zonal flow was indicated from northwest Minnesota across the
Dakotas and Canadian Prairies and a weak clipper was found over
southern Manitoba with a cool front extending west into northern
Montana.

The winter storm will continue to pull away from the Northland
today. Low- and mid-level winds have veered northwesterly over
northern Minnesota and portions of northwest Wisconsin. The
northwesterly flow is favorable for lake effect snow over snowbelt
areas of northwest Wisconsin. In fact, a few light returns have
been noted on radar over northern Bayfield, extreme northeastern
Ashland, and northern Iron County. Expect the lake effect snow to
continue for the next several hours, until the upstream moisture
rotates east of our area. With the cold air advection aloft,
anthropogenic snow showers have intensified over central and
southern St. Louis County during the past hour. Think the very
light snow will continue past sunrise. Lake effect snow showers
should diminish later this morning or early afternoon as weak warm
advection in the 925-850 mb layer reduces instability. High
temperatures should tick a few degrees warmer today, especially
over the southwest portions of the CWA due to continued low-level
warm advection. The initial clipper will weaken as it moves into
northwest Ontario later this morning, opening to a surface trough.
An increase in cloud cover along the International Border and a
few flurries should be the only sensible weather change marking
the passage of the trough.

A more robust clipper will ride along the remnant front tonight
bringing a chance of light snow to the Northland. Confidence in
precipitation occurring remains high, but with very limited
moisture, the location of the snow remains somewhat uncertain.
Snow amounts around an inch or two are expected overnight, with
another inch possible on Sunday. Cloud cover with the transient
clipper should limit cooling overnight with lows from the middle
single digits north to the upper teens south. Highs on Sunday will
be a touch warmer in the south, but a few degrees cooler north.

.LONG TERM...(Sunday night through Friday)
Issued at 502 AM CST Sat Feb 25 2017

The period will start out with an upper level trough deepening
across the western CONUS with the flow west to southwest over the
Northland. The upper trough will move into the central CONUS
midweek then continue east with northwest flow developing over the
region as it passes in the Thursday/Friday time period.

An inverted surface trough will move over the Northland on Monday
with a chance for light snow or possibly a mix as temperatures
climb into the thirties for most areas. The chance for
precipitation will increase Monday night and Tuesday as a stronger
shortwave moves toward the area in southwest flow aloft. A
surface low will develop and track through the Upper Midwest or
toward the eastern Great Lakes depending on the model. The GFS is
further north with the track compared to the ECMWF/Canadian and
even the GFS ensemble mean. Temperatures do warm ahead of the low
and a wintry mix will be possible in spots. Some snow accumulation
will be possible Monday night into Tuesday night with this
system, but with the differences in track and possible mixed
precipitation types, it's much too early to forecast amounts with
any certainty. Temperatures Tuesday will range from around 30 in
far northern Minnesota to the mid to upper thirties in northwest
Wisconsin.

The upper trough will still be over the region Wednesday which
may lead to some light snow in spots but significant precipitation
looks unlikely. The GFS then sends a stronger shortwave through
the Northland Wednesday night with a surface low tracking through
Minnesota. The ECMWF/Canadian have a much weaker shortwave and
only a weak surface reflection. At this time we have mainly low
POPs Wednesday night into Thursday. There may be some lake effect
snow showers that linger into Friday along portions of the south
shore of Lake Superior. Highs Thursday/Friday will cool a bit to
the lower to mid twenties along the International Border to 25 to
30 from the Brainerd Lakes region into northern Wisconsin.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 557 AM CST Sat Feb 25 2017

MVFR ceilings and light snow showers were occurring over far
northeast Minnesota and portions of northwest Wisconsin this
morning. These ceilings will gradually shift east through the day.
There were also some other localized affects going on with IFR
conditions reported at KEVM/KHIB which should last into mid
morning. Localized strong winds were also occurring along the
North Shore with KGNA gusting to 41KT in the 1156Z observation.
These strong winds will likely continue into mid morning.

A couple shortwaves will move through the area today and tonight.
The first shortwave will bring increasing clouds today, mainly
VFR ceilings from 3500-5000 feet. Some light snow showers will
also be possible. A stronger shortwave tonight along with a weak
surface low will bring a better chance for light snow and MVFR or
brief IFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  27  15  28  13 /  10  60  60   0
INL  23   5  19   5 /  20  30  30  10
BRD  32  17  30  16 /  30  50  40   0
HYR  28  18  32  12 /  30  60  50   0
ASX  29  19  32  14 /  60  70  70  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Huyck
SHORT TERM...Huyck
LONG TERM...Melde
AVIATION...Melde
Hazardous weather outlook, Feb 25, 5:29 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
529 AM CST Sat Feb 25 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
529 AM CST Sat Feb 25 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Lake effect snow showers are expected in the northwest Wisconsin
snowbelt this morning and should taper off this afternoon. A
clipper will move through the Northland tonight with light snow
spreading eastward across the Northland. Overnight accumulation
of 1 to 2 inches is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The clipper will move across the remainder of the Northland
Sunday. Total snow accumulation of up to 3 inches is likely.

An area of low pressure is forecast to move through the region
Monday night through early Wednesday morning. Accumulating snow is
possible from this system, but highly dependent on track and
timing. Confidence in precipitation affecting the Northland
remains high, but specifics of type and amount are less certain.

Area rivers and streams are expected to crest late next week. Due
to the recent cooler temperatures, and especially overnight lows
below freezing, water is moving through the system slower than
expected. While snowmelt flooding is less likely, ice jams are
still possible and may result in rapid stream or river rises.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

Melde/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Feb 25, 5:13 AM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
513 AM CST Sat Feb 25 2017

MNZ020-021-251315-
Southern Lake/North Shore-Southern Cook/North Shore-
Including the cities of Two Harbors, Silver Bay, and Grand Marais
513 AM CST Sat Feb 25 2017

...STRONG WIND GUSTS ALONG THE NORTH SHORE...

Cold air drainage and orographic effects are creating strong
northwest winds from Grand Portage to Two Harbors. The strongest
winds seem to be focused very near the shore. The Grand Marais
Harbor and Silver Bay Harbor stations reported gusts to 45 mph
around 5 AM. Farther inland, at the Cook County, Silver Bay, and
Two Harbors airports, wind gusts were lower, around 25 mph.

Expect the localized wind gusts to continue for the next several
hours. Anyone traveling along MN Highway 61 may encounter areas of
strong crosswinds.

The strong and gusty northwest winds may make driving difficult,
especially for high profile vehicles. If you are traveling this
morning, use extra caution. Reduce your speed, keep both hands on
the steering wheel, and be prepared for sudden, strong crosswinds.

Huyck
Special weather statement, Feb 25, 6:53 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
653 AM CST Sat Feb 25 2017

MNZ020-021-251500-
Southern Lake/North Shore-Southern Cook/North Shore-
Including the cities of Two Harbors, Silver Bay, and Grand Marais
653 AM CST Sat Feb 25 2017

...STRONG WIND GUSTS ALONG THE NORTH SHORE...

Cold air drainage and orographic effects continued to create
strong northwest winds from Grand Portage to Two Harbors. The
strongest winds seem to be focused very near the shore. The Grand
Marais Harbor station reported gusts to 47 mph at 645 AM and the
Silver Bay Harbor station had gusts to 42 mph. Farther inland, at
the Cook County, Silver Bay, and Two Harbors airports, wind gusts
were lower, around 25 mph. Expect the localized wind gusts to
continue for the next several hours. Anyone traveling along MN
Highway 61 may encounter areas of strong crosswinds. The strong
and gusty northwest winds may make driving difficult, especially
for high profile vehicles. If you are traveling this morning, use
extra caution. Reduce your speed, keep both hands on the steering
wheel, and be prepared for sudden, strong crosswinds.

Melde

Nearby

Wind Advisories in Minnesota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.